Alert archive / California / Freeze Warnings in 2017
Freeze Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 20, 2017, 5:57 PM PST for Monterey County, California. It took effect at Dec 21, 2017, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 5:57 PM PST (01:57 UTC)
- In effect from
- Dec 21, 2017, 1:00 AM PST
- Expired
- Dec 21, 2017, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040 WWUS76 KMTR 210157 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 557 PM PST Wed Dec 20 2017 .VERY COLD TEMPERATURES EXPECTED OVER SOUTHERN MONTEREY COUNTY VALLEYS TONIGHT AND EARLY THURSDAY. .COLDER TEMPERATURES EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. CAZ516-211000- /O.NEW.KMTR.FZ.W.0005.171221T0900Z-171221T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 557 PM PST Wed Dec 20 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST THURSDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PST Thursday. * TEMPERATURES...Overnight lows ranging from 18 to 30 degrees. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Thursday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
3 follow-up statements
651 WWUS76 KMTR 210916 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 116 AM PST Thu Dec 21 2017 .VERY COLD TEMPERATURES EXPECTED OVER SOUTHERN MONTEREY COUNTY INTO THIS MORNING. .COLDER TEMPERATURES EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. CAZ516-211700- /O.CON.KMTR.FZ.W.0005.000000T0000Z-171221T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 116 AM PST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... a Freeze Warning remains in effect until 9 AM PST this morning. * TEMPERATURES...Overnight lows ranging from 18 to 30 degrees. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Thursday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
599 WWUS76 KMTR 211009 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 209 AM PST Thu Dec 21 2017 .VERY COLD TEMPERATURES TO CONTINUE OVER SOUTHERN MONTEREY COUNTY THIS MORNING. .WIDESPREAD COLDER TEMPERATURES EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING. CAZ516-220400- /O.NEW.KMTR.FZ.W.0006.171222T0900Z-171222T1500Z/ /O.CON.KMTR.FZ.W.0005.000000T0000Z-171221T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 209 AM PST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 7 AM PST Friday. a Freeze Warning remains in effect until 9 AM PST this morning. * TEMPERATURES...Overnight lows ranging from 18 to 30 degrees. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Thursday morning and late Thursday night into Friday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. Roads could be locally icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506>508-510>513-517-518-528-220400- /O.NEW.KMTR.FZ.W.0006.171222T0900Z-171222T1500Z/ North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-East Bay Interior Valleys- East Bay Hills and the Diablo Range-Santa Cruz Mountains- Santa Clara Valley Including San Jose- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, San Jose, and Salinas 209 AM PST Thu Dec 21 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 7 AM PST Friday. * TEMPERATURES...Overnight lows ranging from 22 to 32 degrees. * LOCATION...Inland locations of the San Francisco and Monterey Bay Region including the San Francisco Bay Shoreline. * TIMING...Late Thursday night into Friday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. Roads could be locally icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ529-530-220400- /O.NEW.KMTR.FR.Y.0002.171222T0900Z-171222T1500Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 209 AM PST Thu Dec 21 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... The National Weather Service in San Francisco has issued a Frost Advisory, which is in effect from 1 AM to 7 AM PST Friday. * TEMPERATURES...Overnight lows ranging from 29 to 32 degrees. * LOCATION...Monterey Bay Region including the cities of Santa Cruz and Monterey. * TIMING...Late Thursday night into Friday morning. * IMPACTS...Frost can damage or kill plants that are sensitive to cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
929 WWUS76 KMTR 211649 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 849 AM PST Thu Dec 21 2017 .WIDESPREAD FREEZING TEMPERATURES EXPECTED TONIGHT INTO FRIDAY MORNING. CAZ516-220500- /O.EXP.KMTR.FZ.W.0005.000000T0000Z-171221T1700Z/ /O.CON.KMTR.FZ.W.0006.171222T0900Z-171222T1500Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 849 AM PST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... The Freeze Warning will expire at 9 AM PST this morning. A Freeze Warning remains in effect from 1 AM to 7 AM PST Friday. * TEMPERATURES...Overnight lows ranging from 18 to 30 degrees. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Friday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. Roads could be locally icy. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506>508-510>513-517-518-528-220500- /O.CON.KMTR.FZ.W.0006.171222T0900Z-171222T1500Z/ North Bay Interior Valleys-North Bay Mountains- San Francisco Bay Shoreline-East Bay Interior Valleys- East Bay Hills and the Diablo Range-Santa Cruz Mountains- Santa Clara Valley Including San Jose- Santa Lucia Mountains and Los Padres National Forest- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Northern Salinas Valley/Hollister Valley and Carmel Valley- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, Woodacre, Oakland, Fremont, Hayward, Daly City, Berkeley, Concord, Antioch, Livermore, Walnut Creek, Pleasanton, Pittsburg, San Ramon, Blackhawk, Scotts Valley, Boulder Creek, Day Valley, San Jose, and Salinas 849 AM PST Thu Dec 21 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... A Freeze Warning remains in effect from 1 AM to 7 AM PST Friday. * TEMPERATURES...Overnight lows ranging from 22 to 32 degrees. * LOCATION...Inland locations of the San Francisco and Monterey Bay Region including the San Francisco Bay Shoreline. * TIMING...Late tonight into Friday morning. * IMPACTS...Vulnerable populations will be impacted if they are not able to find warm shelter. Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. Roads could be locally icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ529-530-220500- /O.CON.KMTR.FR.Y.0002.171222T0900Z-171222T1500Z/ Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- Including the cities of Santa Cruz, Watsonville, Live Oak, Seaside, Monterey, and Marina 849 AM PST Thu Dec 21 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM PST FRIDAY... A Frost Advisory remains in effect from 1 AM to 7 AM PST Friday. * TEMPERATURES...Overnight lows ranging from 29 to 32 degrees. * LOCATION...Monterey Bay Region including the cities of Santa Cruz and Monterey. * TIMING...Late tonight into Friday morning. * IMPACTS...Frost can damage or kill plants that are sensitive to cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 20, 3:28 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 20, 3:28 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
328 PM PST Wed Dec 20 2017
.SYNOPSIS...Clear and cool conditions tonight with widespread
lows in the 30s. Dry weather returns Thursday with cool daytime
highs followed by a colder night into Friday morning. High
pressure keeps things dry and seasonable through the weekend.
Clouds may increase by Christmas day as the next front approaches.
&&
.DISCUSSION...as of 2:00 PM PST Wednesday...Rain quickly
progressed through our region this morning with mostly clear skies
behind it. Amounts overnight were generally light, however a big
departure from the bone dry weather we have had since the first
week in November. Water year numbers indicate that we are still
just 40 to 60 percent of normal for most of our region.
The forecast switched from rain concerns to cold weather concerns
as all indications are for several upcoming nights with
temperatures likely to drop to freezing or below freezing levels.
The one mitigating factor tonight should be the winds which will
stay over 5 mph through most of the overnight hours. This will
keep most lows above freezing. Therefore, decided to not issue any
frost or freeze products for Thursday morning. Despite that,
temperatures will be cool -- mostly 30s with a few 40s. Recent NAM
and ECMWF verification for cold temperatures in the North Bay has
not been that good, so the forecast weighs a little greater toward
warmer guidance.
After a seasonably cool Thursday afternoon, a cold night is on
tap for our region as light winds will combine with dry air and
clear skies. This will help many spots to be near or below
freezing by Friday morning. Depending on the guidance tonight, a
combination of a freeze warning/frost advisory may be issued.
Would expect interior valley spots to see widespread 20s to lower
30s.
Temperatures will rebuild a bit over the weekend as the ridge of
high pressure off the coast rebuilds back toward our region.
During the days 60 to 65 can be expected for the northern half
with 65 to 70 likely for the southern half. A few lower 70s are
likely on Sunday in Monterey County.
We are still keeping a close eye for Christmas Day into Tuesday as
models bring a front close to our through our region during that
time. Right now amounts appear to be light (potentially values
close to what we saw last night). However, this feature is still
quite a few days out, so will be interesting to see if it trends
wetter or even stays to our north. For now will keep slight chance
to chance PoPs going.
&&
.AVIATION...As of 03:28 PM PST Wednesday...For 00z tafs. Gusty
winds will continue this afternoon in the wake of the earlier cold
frontal passage. Winds will decrease overnight. VFR conditions to
prevail through the period for all sites with some scattered
clouds at around 4000-6000 ft over the next few hours.
Vicinity of KSFO...VFR. Sustained winds 10-20kt, with gusts up to
around 25 kt through early this evening. Tapering off after 2Z.
SFO Bridge Approach...Same as KSFO.
Monterey Bay Terminals...VFR. Gusty winds will continue this
afternoon, particularly for the Salinas Valley, before tapering
off this evening and overnight. Replacement parts for KMRY ASOS en
route today, posbl tomorrow, with AMD NOT SKED carried in TAF
until maintenance complete.
&&
.MARINE...as of 02:10 PM PST Wednesday...Gusty north winds
through tonight in the wake of a cold front. Gusty winds will
generate locally hazardous conditions in the form of steep swell,
especially in the northern outer waters. Winds then decrease
tomorrow through the weekend. Locally moderate northwest seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm until 2 AM
SCA...Pigeon Pt to Pt Pinos 0-10 nm until 2 AM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...SF Bay until 8 PM
SCA...Mry Bay until 8 PM
SCA...SF Bay from 2 AM
&&
PUBLIC FORECAST: Bell
AVIATION: AS
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:09 AM PST | Frost Advisory | MTR | Marin, Monterey, San Mateo, Santa Cruz, Sonoma | 31 hr |
| Dec 21, 2:09 AM PST | Freeze Warning | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more | 31 hr |
Nearby
Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.